Alert archive / North Carolina / Special Weather Statements in 2021
Special Weather Statement, NWS Raleigh, NC
NWS Raleigh, NC issued this special weather statement at Apr 9, 2021, 8:13 PM EDT for Vance County, Warren County, North Carolina. It was in force for 62 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 9, 2021, 8:13 PM EDT (00:13 UTC)
- Expired
- Apr 9, 2021, 9:15 PM EDT
- In force
- 62 min
- Issued by
- NWS Raleigh, NC
Counties Vance County, NC, Warren County, NC
The radar
The Raleigh/Durham radar (KRAX), 91 km from the middle of the area, began a volume at 00:13 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.2 hours before the alert went out and 168 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 219 J/kg
- Mixed-layer CIN
- -93 J/kg
- Mixed-layer LCL
- 1557 m above ground
- 0-6 km bulk shear
- 36 kt
- 0-1 km storm-relative helicity
- 188 m²/s²
- 0-3 km storm-relative helicity
- 174 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 3.4
The text
As transmitted.
319
WWUS82 KRAH 100013
SPSRAH
Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT Fri Apr 9 2021
NCZ009>011-026-100115-
Franklin NC-Vance NC-Warren NC-Halifax NC-
813 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...WARREN...
NORTHWESTERN HALIFAX AND NORTHERN FRANKLIN COUNTIES UNTIL 915 PM
EDT...
At 813 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Littleton to near Kittrell.
Movement was east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Roanoke Rapids, Henderson, Warrenton, Norlina, Littleton, Kittrell,
Weldon, Middleburg, Macon and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.
LAT...LON 3652 7790 3651 7790 3648 7776 3648 7765
3644 7762 3642 7759 3642 7756 3640 7755
3618 7792 3619 7797 3618 7798 3620 7801
3616 7804 3615 7849 3617 7850 3640 7851
3653 7804
TIME...MOT...LOC 0013Z 257DEG 16KT 3645 7791 3621 7851
$$
JDWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Raleigh, NC wrote its last area forecast discussion before this special weather statement went out at Apr 9, 8:10 PM EDT, 3 minutes earlier.
Area forecast discussion, Apr 9, 8:10 PM EDT, 3 minutes before
AREA FORECAST DISCUSSION National Weather Service Raleigh NC 810 PM EDT Fri Apr 9 2021 .SYNOPSIS... A surface boundary near the North Carolina and Virginia border will lift north into Virginia through this evening. A cold front will approach the region from the west late Saturday and then move across the area on Sunday. && .NEAR TERM /THROUGH TONIGHT/... As of 310 PM Friday... A diffuse surface front lies over the northern portion of the state, with slightly higher dewpoints to the south of the front, though not much in the way of a temperature difference. An upper level shortwave set to move across the region this afternoon will help to set off afternoon showers/thunderstorms. Coverage of showers and thunderstorms is expected to spread farther to the east, with the surface front near the state border likely acting as the main focus for precipitation. MLCAPE near or above 1500 J/kg and effective bulk shear of 35-40 kt will favor a mix of organized clusters and supercells capable of producing large hail and damaging winds, with greater chances farther to the north. SPC did upgrade areas from the Triangle to the north and east to a Level 2 (slight) risk for severe weather with the 12:30pm update, which seems reasonable, with other areas under a Level 1 (marginal) risk. Precipitation chances should significantly drop after midnight. Light southerly winds should help to keep overnight temperature similar to last night, in the mid 50s to lower 60s. && .SHORT TERM /SATURDAY AND SATURDAY NIGHT/... As of 310 PM Friday... On Saturday, a surface low pressure center will shift northeast from Missouri Saturday morning to Lake Michigan Sunday morning. Most of the rain with the associated cold front will remain well in advance of the front, which will only reach the Appalachians by Sunday morning. However, synoptic and high-resolution models are in good consensus showing a line of showers and thunderstorms reaching the Triad around sunset Saturday evening and weakening as it moves east. Had enough confidence to add a small area of categorical pops in the Triad, with likely pops elsewhere. All locations are under a Level 1 (marginal) risk for severe weather. Highs will be similar to today, with values in the upper 70s and lower 80s, while lows will remain around 60. && .LONG TERM /SUNDAY THROUGH FRIDAY/... As of 245 PM Friday... A closed upper level low across the western Great Lakes on Saturday will shift northeast and weaken as another upper low moves into the Great Lakes and absorbs the initial low late Monday. A broad upper level trough axis across the TN Valley/Deep South on Sunday will shift east across the Carolinas Sunday night with a brief period of upper level ridging expected later on Monday. An associated cold front across the southern Appalachians on Sunday morning will move east across central NC during the afternoon and off the coast on Sunday night. The air mass across central NC will be stable to start with areas of stratus expected in the early morning before some breaks develop and weak instability develops during the afternoon. The low and especially mid level flow strengthens with 0-6km shear values ranging between 30-40 kts during the afternoon. Given the mechanisms for ascent, scattered showers and some storms are expected to develop across central and eastern NC with a threat of strong storms across the Coastal Plain. Convective coverage is uncertain at this point but the greatest coverage will certainly by in the Coastal Plain. Highs on Sunday will range in the mid 70s to around 80. Expect skies to slowly improve on Sunday night with lows in the lower to mid 50s. A northwest flow behind the trough is expected on Monday with fair weather and highs near 80 and lows in the lower 50s. The upper level flow on Tuesday and Wednesday will become more westerly as an upper level low becomes reestablished across the Great Lakes. Weak disturbances in the flow aloft and a weak cold front crossing the region could result in a few showers that move east out of the Mountains on Tuesday afternoon and perhaps across the southern and southeast areas on Wednesday afternoon. Coverage will be limited with highs in the upper 70s to lower 80s on Tuesday and the mid to upper 70s on Wednesday. The forecast becomes more uncertain on Thursday and Friday as an upper low/trough across the Great Lakes drops southeast across the Mid Atlantic. Recent trends suggest a more northwesterly flow is expected and a tendency for dry conditions and cooler temperatures. Highs in the upper 60s to lower 70s and lows around 50 are expected. && .AVIATION /00Z SATURDAY THROUGH WEDNESDAY/... As of 810 PM Friday... MVFR to VFR conditions to start the TAF period. Shower and thunderstorm activity has increased in the last several hours, especially at GSO/INT/RDU and northwest of RWI. With latest high-resolution model guidance, along with radar trends, expect shower and storm activity to persist until at least 04Z. IFR to MVFR stratus and fog is still possible overnight until early Saturday morning. Best potential given latest observational trends would favor GSO/INT/RDU/RWI in vicinity of frontal boundary and residual moisture from thunderstorms. Ceilings will become VFR during the day Saturday. Another round of storms are likely Saturday evening, perhaps as early as 22Z at GSO/INT but likely after the TAF period at all other TAF sites. Outlook: Showers and storms will potential sub-VFR conditions are expected Saturday evening into early Sunday. VFR conditions return Monday through Wednesday. && .RAH WATCHES/WARNINGS/ADVISORIES... None. && SYNOPSIS...Blaes NEAR TERM...Green SHORT TERM...Green LONG TERM...Blaes AVIATION...Kren/JJT
Hazardous weather outlook, Apr 9, 3:44 PM EDT, 4 hours 29 minutes before
Hazardous Weather Outlook National Weather Service Raleigh NC 344 PM EDT Fri Apr 9 2021 NCZ007>010-026-101200- Person-Granville-Vance-Warren-Franklin- 344 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ021>025-041-101200- Forsyth-Guilford-Alamance-Orange-Durham-Wake- 344 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Hazardous weather is not expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ011-027-028-101200- Halifax-Nash-Edgecombe- 344 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ038>040-073>077-083>086-101200- Davidson-Randolph-Chatham-Stanly-Montgomery-Moore-Lee-Harnett-Anson- Richmond-Scotland-Hoke- 344 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. Thunderstorms Saturday evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ042-078-088-089-101200- Johnston-Wayne-Cumberland-Sampson- 344 PM EDT Fri Apr 9 2021 This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Scattered thunderstorms this afternoon and evening will be capable of producing damaging straight-line wind gusts and quarter-size hail. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed. NCZ043-101200- Wilson- 344 PM EDT Fri Apr 9 2021 ...SEVERE THUNDERSTORM WATCH 78 IN EFFECT UNTIL MIDNIGHT EDT TONIGHT... This Hazardous Weather Outlook is for central North Carolina. .DAY ONE...This afternoon and tonight. Please listen to NOAA Weather Radio or go to weather.gov on the Internet for more information about the following hazards. Severe Thunderstorm Watch. .DAYS TWO THROUGH SEVEN...Saturday through Thursday. An isolated strong to severe thunderstorm will be possible on Sunday. .SPOTTER INFORMATION STATEMENT... Spotter activation may be needed.
In the hours before
Special weather statement, Apr 9, 7:20 PM EDT, 53 minutes before
Special Weather Statement
National Weather Service Raleigh NC
720 PM EDT Fri Apr 9 2021
NCZ008-023>025-040-041-100015-
Chatham NC-Durham NC-Alamance NC-Wake NC-Granville NC-Orange NC-
720 PM EDT Fri Apr 9 2021
...AN AREA OF SHOWERS AND STRONG THUNDERSTORMS WILL AFFECT SOUTHERN
ALAMANCE...SOUTHERN ORANGE...SOUTHWESTERN GRANVILLE...NORTHWESTERN
WAKE...DURHAM AND NORTHERN CHATHAM COUNTIES UNTIL 815 PM EDT...
At 718 PM EDT, Doppler radar was tracking an area of showers and
strong thunderstorms near across the Triangle and west towards the
Triad, moving east at 20 mph.
Pea size hail and wind gusts up to 40 mph are possible with these
storm.
Locations impacted include...
Raleigh, Durham, Cary, Chapel Hill, Oxford, Hillsborough, Creedmoor,
Wake Forest, Carrboro and Butner.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
These storm may intensify, so be certain to monitor local radio
stations and available television stations for additional
information and possible warnings from the National Weather Service.
&&
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.
LAT...LON 3633 7860 3581 7849 3578 7955 3591 7954
3616 7881 3636 7880
TIME...MOT...LOC 2318Z 250DEG 16KT 3598 7901
JJTSpecial weather statement, Apr 9, 7:21 PM EDT, 52 minutes before
Special Weather Statement
National Weather Service Raleigh NC
721 PM EDT Fri Apr 9 2021
NCZ021-022-038-039-100015-
Guilford NC-Forsyth NC-Randolph NC-Davidson NC-
721 PM EDT Fri Apr 9 2021
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN FORSYTH...
DAVIDSON...NORTHWESTERN RANDOLPH AND SOUTHWESTERN GUILFORD COUNTIES
UNTIL 815 PM EDT...
At 718 PM EDT, Doppler radar was tracking a strong thunderstorm over
Lexington, moving northeast at 20 mph.
Public is reporting pea to half inch hail in Lexington. Wind gusts
up to 40 mph will also be possible with this storm.
Locations impacted include...
Winston-Salem, High Point, Lexington, Thomasville, Linwood, Archdale,
Trinity, Gordontown, High Rock Lake and Arcadia.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
LAT...LON 3616 8020 3587 7987 3561 8023 3563 8026
3563 8028 3565 8030 3567 8031 3568 8033
3569 8034 3571 8032 3572 8033 3572 8038
3573 8039 3572 8042 3574 8044
TIME...MOT...LOC 2318Z 215DEG 19KT 3583 8026
JDLocal storm report, Apr 9, 7:43 PM EDT, 30 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
743 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 N ROANOKE RAPIDS 36.46N 77.65W
04/09/2021 HALIFAX NC 911 CALL CENTER
TREE DOWN AT THE 600 BLOCK OF ROANOKE AVE IN
ROANOKE RAPIDS.
&&
JDLocal storm report, Apr 9, 7:46 PM EDT, 27 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RALEIGH NC
746 PM EDT FRI APR 9 2021
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0645 PM TSTM WND DMG 1 SSW ROANOKE RAPIDS 36.44N 77.66W
04/09/2021 HALIFAX NC 911 CALL CENTER
TREE DOWN AT THE 100 BLOCK OF LOVE ST IN
ROANOKE RAPIDS.
&&
JDSpecial weather statement, Apr 9, 8:05 PM EDT, 8 minutes before
Special Weather Statement
National Weather Service Raleigh NC
805 PM EDT Fri Apr 9 2021
NCZ007-021>025-038-100100-
Guilford NC-Durham NC-Alamance NC-Forsyth NC-Person NC-Davidson NC-
Orange NC-
805 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT ALAMANCE...SOUTHEASTERN
FORSYTH...SOUTHERN PERSON...NORTHERN ORANGE...NORTHEASTERN
DAVIDSON...GUILFORD AND NORTHWESTERN DURHAM COUNTIES UNTIL 900 PM
EDT...
At 804 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from near Rougemont to near
Kernersville. Movement was northeast at 30 mph.
Half inch hail and wind gusts up to 40 mph will be possible with
these storms. There have been multiple public reports of half inch
hail in Alamance and Orange counties.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Greensboro, High Point, Burlington, Graham, Roxboro, Hillsborough,
Thomasville, Kernersville, Mebane and McLeansville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Frequent cloud to ground lightning is occurring with these storms.
Lightning can strike 10 miles away from a thunderstorm. Seek a safe
shelter inside a building or vehicle.
&&
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.
LAT...LON 3614 7881 3590 7955 3592 8001 3591 8005
3591 8025 3626 8003 3624 7915 3640 7914
3640 7880
TIME...MOT...LOC 0004Z 226DEG 25KT 3623 7884 3608 8007
JDSpecial weather statement, Apr 9, 8:13 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Raleigh NC
813 PM EDT Fri Apr 9 2021
NCZ009>011-026-100115-
Franklin NC-Vance NC-Warren NC-Halifax NC-
813 PM EDT Fri Apr 9 2021
...A LINE OF STRONG THUNDERSTORMS WILL AFFECT VANCE...WARREN...
NORTHWESTERN HALIFAX AND NORTHERN FRANKLIN COUNTIES UNTIL 915 PM
EDT...
At 813 PM EDT, Doppler radar was tracking a line of strong
thunderstorms along a line extending from Littleton to near Kittrell.
Movement was east at 20 mph.
Pea size hail and wind gusts up to 40 mph will be possible with these
storms.
Heavy rain and minor flooding will also be possible with these
storms.
Locations impacted include...
Roanoke Rapids, Henderson, Warrenton, Norlina, Littleton, Kittrell,
Weldon, Middleburg, Macon and Centerville.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
Seek shelter in a nearby building or vehicle. Wind gusts as high as
40 mph are capable of knocking down tree limbs and blowing around
trash cans, potted plants, lawn furniture and other light outdoor
objects.
Locally heavy rain will quickly reduce visibility and result in
ponding of water on roadways, standing water in low lying areas, and
minor flooding of creeks, streams, and areas of poor drainage.
Drivers are urged to slow down and use extra caution to avoid
hydroplaning, especially in urban areas where prolonged heavy rain
can quickly lead to flooding.
&&
A Severe Thunderstorm Watch remains in effect until midnight EDT for
central North Carolina.
LAT...LON 3652 7790 3651 7790 3648 7776 3648 7765
3644 7762 3642 7759 3642 7756 3640 7755
3618 7792 3619 7797 3618 7798 3620 7801
3616 7804 3615 7849 3617 7850 3640 7851
3653 7804
TIME...MOT...LOC 0013Z 257DEG 16KT 3645 7791 3621 7851
JDThe office that day
Everything else NWS Raleigh, NC issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 9, 8:05 PM EDT | Special Weather Statement | RAH | Alamance, Guilford, Orange, Person | 55 min |
| Apr 9, 8:53 PM EDT | Areal Flood Advisory | RAH | Alamance, Guilford | 3 hr |
| Apr 9, 9:22 PM EDT | Special Weather Statement | RAH | Durham, Orange | 53 min |
| Apr 9, 10:14 PM EDT | Special Weather Statement | RAH | Wake | 46 min |
| Apr 9, 11:05 PM EDT | Special Weather Statement | RAH | Granville | 40 min |
Nearby
Special Weather Statements in North Carolina, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.